Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Level of Reyataz Very Low
Sep 24, 2006

Hi Doctor! I started with my first meds on janaury this year I am infected Virus resistance to NNRTIS..The lab result at the end of august this year was CD4 572,CD4 % 25 and V.L under 20 copies.Before treatment CD4 280,CD4 % 15 and V.L 142000.MY meds includs Reyataz (150mg*2),Norvir (100mg),Viread ( 245mg)and Epivir (300mg) once daily..Now the problem is that the level of concentration of Reyataz in the blood is very low i.e in janjaury 0.5 and in september less than 0.2 My doctor advised me that I should make drug adjustment because in the long run there may be a risk of drug resistance.What is your opinion and your advice too. Hope to hear your respons soon, Dav.

Response from Dr. Young

Thanks Dav for your post.

The regimen of tenfovir (Viread), 3TC (Viread) and ritonavir (Norvir) boosted atazanavir (Reyataz) is used here in the US quite commonly. I certainly agree that you should be receiving a boosted PI regimen, given that you have acquired NNRTI resistant virus.

Therapeutic drug monitoring, like you've had, isn't done frequently here, but is commonplace in Western Europe-- your levels do suggest to me that your atazanavir levels are suprisingly and perhaps dangerously low.

This could occur for a variety of reasons, first is whether you're taking your medications with food or not- atazanavir is very poorly absorbed on an empty stomach; the use of antacids, like the proton pump inhibitor, omeprazole is similarly associated with very poor absorption of atazanvir. Because of these factors, be sure that you take your medications with food and avoid antacids.

Tenofovir also lowers atazanavir levels (boosted or not) by about 25%, another potential contributing factor.

Lastly, your levels might simply be due to rapid metabolism of the drug.

No matter what, your viral load results are reassuring, but if I were your doctor, I'd be concerned enough to consider a switch. You've already got some significant resistance; I'd really want to avoid placing you at risk for having further resistance.

Most likely a move to either ritonavir-boosted lopinavir (Kaletra) or fosamprenavir (Lexiva, Telzir) would make the most sense. Both have no significant food requirements or interaction with antacids or tenofovir.

I hope this helps, BY



Previous
lymphedema
Next
KS lesions, will they disappear.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement